The conjunctiva covers many small, rather fragile blood vessels. Rupture of one of these small vessels or capillaries results in a SUBCONJUNCTIVAL HEMORRHAGE.
This appears as a sharply outlined bright red spot on the sclera. This
rapid-onset appearance of "blood" on the eye is one of the most
common reasons patients present to the eye doctor with dramatic
A subconjunctival hemorrhage is a sudden filling or partial filling of the whites of the eye with blood. It usually follows a trauma to the eye. Other causes include coughing, sneezing, vomiting, strangulation, constipation, and seizure. The most common cause is simple rubbing of the eyes. This mechanically distorts the conjunctiva, bursting open one of the small blood vessels.
Raising the pressure inside the conjunctival veins also can cause a hemorrhage. This can occur with lifting heavy objects. The use of alcohol or certain drugs that thin the blood (such as anticoagulants, aspirin, and ibuprofen) can contribute to a subconjunctival hemorrhage. Most of the time, an obvious cause is not found. These can just happen. Only rarely is it ever associated with high blood pressure or other bleeding problem. Usually, this is unilateral, but could present bilaterally.
Most of the time there are no symptoms, however some patients complain of a sharp pain when it begins. Many people become alarmed by the sudden onset of this common problem. However, it is not associated with any diseases which will cause a loss of vision. The hemorrhage tends to fade over two to three weeks and clears last in the area next to colored part of the eye (iris).
No treatment is needed in this condition! What may be helpful would be the initial use of cold packs during the first day or two to help coagulate the blood, followed by the use of hot packs to aid in reabsorption of loose blood. Happily, subconjunctival hemorrhages will go away and only be a cosmetic problem for a few days. If concern continues, a reevaluation in a week is OK. For more than two recurrences within 1 year, it is suggested a full medical workup by your physician be done.